Hail, Crook
- When
- June 17, 5:39 PM MST
- Where
- Crook County, Moorcroft
- Measured
- 1.5 in hail
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -104.950
Some minor property damage occurred in town.
A thunderstorm became severe as it tracked across western Crook County. Large hail and strong wind gusts accompanied the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it tracked across western Crook County. Large hail and strong wind gusts accompanied the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 4:04 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT TUE JUN 17 2014
.UPDATE...
ISSUED AT 237 PM MDT TUE JUN 17 2014
WITH SLOW STORM MOVEMENT AND AMPLE MOISTURE...DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR PORTIONS OF
WESTERN SOUTH DAKOTA. SEE HYDROLOGY DISCUSSION BELOW FOR MORE
INFORMATION.
&&
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 136 PM MDT TUE JUN 17 2014
UPPER LEVEL ANALYSIS HAS SOUTHWEST FLOW ALOFT AS UPPER LOW
CONTINUES TO SPIN ACROSS THE NORTH ROCKIES. SKIES ARE MOSTLY SUNNY
ACROSS MUCH OF THE AREA...WITH THE EXCEPTION OF BROKEN CLOUD COVER
FROM FAR NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. AT THE
SURFACE...LOW PRESSURE CONTINUES TO DEEPEN ACROSS SOUTHEAST
MONTANA INTO NORTHEAST WYOMING...WITH WARM FRONTAL BOUNDARY DRAPED
ACROSS WESTERN SOUTH DAKOTA. TEMPERATURES AT 10 AM ARE IN THE
UPPER 60S TO MID 70S ACROSS THE AREA...WITH BREEZY EAST TO
SOUTHEAST WINDS.
FOR THIS AFTERNOON AND EVENING...ATMOSPHERE IS PRIMED FOR ANOTHER
ROUND OF SEVERE WEATHER THIS AFTERNOON AND EVENING. SOUTHEAST
BOUNDARY LAYER WINDS CONTINUE TO BRING IN AMPLE MOISTURE TO THE
AREA...WITH CAPE VALUES EXCEEDING 3000 J/KG IN KRAP 18Z SOUNDING.
WITH THE BREEZY SOUTHEAST BOUNDARY LAYER FLOW...COMBINED WITH
THE SOUTHWEST FLOW ALOFT...FORECAST SOUNDINGS ARE PROGGING 40 TO
50 KTS OF SHEAR ACROSS MUCH OF THE AREA. IN ADDITION...LCL HEIGHTS
SHOULD BE FAIRLY LOW...AND LOW LEVEL CURVATURE IN THE FORECAST
SOUNDINGS IS FAVORABLE FOR RAPIDLY DEVELOPING SUPERCELLS. WITH THE
WARM FRONTAL BOUNDARY IN PLAY ACROSS NORTHWEST TO WEST CENTRAL
SOUTH DAKOTA...THERE IS THE THREAT FOR SOME ISOLATED TORNADOES
ALONG WITH LARGE HAIL. A TORNADO WATCH HAS BEEN ISSUED FOR PARTS
OF WESTERN SOUTH DAKOTA AND CROOK COUNTY IN WYOMING THROUGH 8 PM
TONIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP
ACROSS NORTHEAST WYOMING AND NORTHWESTERN SOUTH DAKOTA AS OF 1:30
PM.
ACTIVITY SHOULD PICK UP IN THE NEXT HOUR OR TWO WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS NORTHEAST WYOMING INTO
NORTHWEST SOUTH DAKOTA THROUGH THE EVENING. MORE SCATTERED
ACTIVITY IS EXPECTED EAST OF THE BLACK HILLS. LOW TEMPERATURES
THIS EVENING WILL FALL INTO THE 50S TO LOWER 60S.
ON WEDNESDAY...THE MAIN SURFACE LOW IS FORECAST TO BE ACROSS
WESTERN NEBRASKA...WITH AN OCCLUDED FRONT EXTENDING NORTHWARD
ACROSS WESTERN SD. THIS FRONT WILL CONTINUE TO SLOWLY PUSH EAST
INTO CENTRAL SOUTH DAKOTA...TAKING MUCH OF THE AVAILABLE
INSTABILITY WITH IT. THE MAIN THREAT FOR SEVERE STORMS WILL SHIFT
EAST OF THE CWA ON WEDNESDAY...WITH THE STRONGER STORM POTENTIAL
MOSTLY LIMITED TO THE SOUTH CENTRAL SD AREA. THE UPPER LOW SHOULD
BE POSITIONED OVER THE CENTRAL MT AREA DURING THE DAY...WITH
STRONG JET WRAPPING AROUND THE LOW INTO WESTERN PORTIONS OF OUR
CWA. ANOTHER ROUND OF SHOWERS AND STORMS IS LIKELY TO DEVELOP OVER
FAR EASTERN WY AND THE BLACK HILLS IN THE AFTERNOON AND TRACK
EAST- NORTHEAST ACROSS THE CWA INTO THE EVENING. HIGHS ON
WEDNESDAY WILL MAINLY RANGE FROM THE 60S OVER PORTIONS OF
NORTHEAST WY AND THE BLACK HILLS TO THE LOWER 80S OVER SOUTH
CENTRAL SD. WINDS WILL BE MOSTLY FROM THE WEST OR NORTHWEST BEHIND
THE FRONT...BREEZY AND GUSTY IN SOME AREAS ON THE PLAINS.
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 136 PM MDT TUE JUN 17 2014
UPPER LEVEL TROUGH WILL CONTINUE TO SWING THROUGH THE NORTHERN
PLAINS THURSDAY AND FRIDAY...CARRYING MOST OF ITS ENERGY NORTH OF
THE CWA. LEFT IN CHANCES FOR -TSRA THURSDAY IN NORTHWEST SD AS
MOISTURE WRAPS AROUND THE LOW AND THERE IS A LITTLE CAPE TO WORK
WITH. AN UPPER RIDGE THEN MOVES INTO THE REGION...RESULTING IN A
DRY FORECAST FOR FRIDAY. DAILY CHANCES OF -TSRA ARE EXPECTED
DURING THE WEEKEND AND INTO EARLY NEXT WEEK AS THE PATTERN BECOMES
MESSY WITH SHORTWAVES. NEAR SEASONAL AVERAGE TEMPERATURES ARE
EXPECTED THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 500 PM MDT TUE JUN 17 2014
SCATTERED TSRA WILL CONTINUE THROUGH THIS EVENING AND MAY LAST
MUCH OF THE NIGHT ACROSS THE AREA...WITH STRONG TO SEVERE STORMS
AND AREAS OF IFR CONDITIONS IN HEAVIER STORMS. LOW STRATUS
PRODUCING IFR CONDITIONS EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS
MUCH OF THE AREA...SLOWLY DISSIPATING TUESDAY MORNING.
&&
.HYDROLOGY...
ISSUED AT 237 PM MDT TUE JUN 17 2014
STORMS ARE DEVELOPING OVER THE AREA THIS AFTERNOON AND THE STORM
MOTION IS GENERALLY LESS THAN 10 KTS. CAPE VALES ARE AT/ABOVE 3000
J/KG AND PW PERCENT OF NORMAL BETWEEN 125% AND 150%. LOOKS LIKE
RAINFALL RATES COULD BE 1.5 INCH AN HOUR WITH GUIDANCE SHOWING
MAXIMUM ABOVE 3 INCHES. CONSIDERING SOILS ARE CURRENTLY SATURATED
FROM RECENT RAINFALL...CREEKS/STREAMS ARE ALREADY HIGH AND FLASH
FLOOD GUIDANCE WILL BE EXCEEDED...DECIDED TO ISSUE A FLASH FLOOD
WATCH UNTIL MIDNIGHT FOR PARTS OF WESTERN SOUTH DAKOTA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-
012>014-024>026-028>032-043-072>074.
WY...NONE.
&&
UPDATE...MLS
SHORT TERM...15
LONG TERM...POJORLIE
AVIATION...JOHNSON
HYDROLOGY...MLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 627 AM MDT TUE JUN 17 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 627 AM MDT (727 AM CDT) TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA...MAINLY FOR LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE LATE IN THE DAY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS...ESPECIALLY FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED PATTERN WILL CONTINUE TO BRING DAILY CHANCES FOR THUNDERSTORMS THROUGH THURSDAY. A FEW STORMS COULD BE STRONG TO SEVERE ON WEDNESDAY ACROSS THE SOUTH CENTRAL SOUTH DAKOTA AREA...WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 W HARDING 45.39N 104.00W
06/17/2014 M1.00 INCH HARDING SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT TUE JUN 17 2014
SDZ001-180015-
HARDING SD-
531 PM MDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 615
PM MDT...
AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BUFFALO...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUFFALO...
LADNER...
LUDLOW...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4587 10330 4555 10333 4553 10381 4568 10386
4585 10381
TIME...MOT...LOC 2331Z 265DEG 13KT 4570 10365
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT TUE JUN 17 2014
SDZ024-025-028-180000-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-
536 PM MDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN
PENNINGTON COUNTIES UNTIL 600 PM MDT...
AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCHFORD...OR 15 MILES SOUTH OF LEAD...
MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEAD...
DEADWOOD...
ROUBAIX LAKE...
BROWNSVILLE...
GALENA...
TERRY PEAK...
CENTRAL CITY...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4440 10390 4440 10357 4425 10358 4425 10351
4406 10353 4405 10378
TIME...MOT...LOC 2336Z 178DEG 32KT 4416 10366
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT TUE JUN 17 2014
SDZ024-025-072-073-180045-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
559 PM MDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 645 PM MDT...
AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALENA...OR NEAR DEADWOOD...MOVING NORTH AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
DOWNTOWN STURGIS...
CENTRAL CITY...
WHITEWOOD...
SAINT ONGE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 15 AND
35...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4426 10381 4460 10382 4461 10378 4460 10341
4425 10349
TIME...MOT...LOC 2359Z 187DEG 24KT 4435 10368
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
06/17/2014 M70 MPH HARDING SD ASOS
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 26 NW CASTLE ROCK 45.23N 103.80W
06/17/2014 M75 MPH HARDING SD MESONET
&&
JOHNSONThe Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Some minor property damage occurred in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518176, 518177, 518178.